Cyanide Poisoning • Orlando Hyperbarics Cyanide Poisoning • Orlando Hyperbarics

Cyanide Poisoning

Medical Condition

Name: Cyanide Poisoning

Alternate Names: Cyanide Toxicity or Smoke Inhalation

Associated Anatomy: Lungs

Causes:

Cyanide poisoning is not common but it is frequently seen in patients who have suffered smoke inhalation during a residential fire. Occupational exposure to cyanide is also possible in some industries. In addition, on rare occasions cyanide may be ingested or absorbed through the skin and into the bloodstream.

Symptoms of Cyanide Poisoning

Sign or Symptoms:

Symptoms of cyanide poisoning include muscle weakness, agitation, confusion, headache, difficulty breathing and the possibility of coma or death. The skin may appear red as oxygen is unable to effectively leave the bloodstream and enter tissues. Possible Treatment: Treatment of cyanide poisoning often includes decontamination and the use of an antidote. Hyperbaric oxygen therapy (HBOT) is often used to augment the effects of antidote treatment. It is beneficial for patients suffering from cyanide poisoning because high levels of cyanide prevent the body from being able to use the normal levels of available oxygen by blocking the normal enzymes involved in the process of respiration. The high pressure administration of oxygen in HBOT forces oxygen into the blood plasma in a dissolved state that is immediately available for the body to use.

Translate »